Florida, 2023

Rip Current in Florida, September 13, 2023

September 13, 2023 · NWS JAX · 1 event in 1 county or zone

A high rip current risk was in effect for all SE GA and NE FL beaches due to long wave periods up to 15 seconds originating from distant Tropical Cyclone Lee over the Atlantic.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
2
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A high rip current risk was in effect for all SE GA and NE FL beaches due to long wave periods up to 15 seconds originating from distant Tropical Cyclone Lee over the Atlantic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Sep 13, 1:10 PM EST, 35 minutes earlier.

Area forecast discussion, Sep 13, 1:10 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
210 PM EDT Wed Sep 13 2023

...New AVIATION...

.AVIATION...
(18Z TAFS)
Issued at 210 PM EDT Wed Sep 13 2023

Periods of MVFR ceilings around 3,000 feet will be possible
through around 19Z at CRG. Otherwise, VFR conditions will prevail
through at least 22Z at the regional terminals. Showers and
thunderstorms are expected to increase in coverage and intensity
near the terminals after 22Z, with TEMPO groups for briefly gusty
winds and MVFR conditions within heavier downpours included at
all but SGJ into the early evening hours. Confidence in coverage
remains too low for anything but vicinity coverage at SGJ at this
time. Fog and low stratus ceilings are then expected to impact
VQQ after 04Z, GNV towards 09Z, and JAX/CRG towards 10Z.
Confidence was too low to predict IFR conditions at this time. VFR
conditions should then prevail at the regional terminals by 13Z
Thursday, although periods of MVFR ceilings will be possible
through the morning hours, especially at the coastal terminals.
Onshore surface winds will increase to around 10 knots at the
SGJ, SSI, and CRG terminals by 20Z. Outside of developing showers
and thunderstorms, surface winds will become easterly at 5-10
knots at the inland terminals by 22Z. Light westerly surface winds
are then expected to develop at the coastal terminals after 04Z.
Surface winds will then become north- northeasterly before sunrise
at SSI, with speeds increasing to around 10 knots by 14Z
Thursday. Light northerly surface winds are expected to develop
elsewhere by 14Z.

&&

.UPDATE...
Issued at 125 PM EDT Wed Sep 13 2023

Early afternoon surface analysis depicts a slow moving cold front
stretching from the coastal Carolinas southwestward to Deep South
Texas. Aloft...zonal flow prevails across the southeastern states,
in between troughing over the Great Lakes and Ohio Valley and flat
ridging over Mexico. A shortwave trough embedded within this fast
zonal flow crossed our region overnight and this morning, touching
off morning convection for locations south of the Interstate 10
and east of the I-75 corridors. This activity has since departed
to the southeast, with a subsidence in the wake of this departing
shortwave resulting in a rather flat cumulus field across our
region. An upstream shortwave embedded within the zonal flow
pattern was developing convection over portions of the lower
Mississippi Valley. Latest GOES-East derived Total Precipitable
Water imagery indicates that moisture levels are near mid-
September climatology, with values generally in the 1.7-1.9 inch
range throughout our area. Temperatures at 17Z were climbing
through the mid and upper 80s at most locations, with dewpoints
generally in the low to mid 70s.

Convective initiation will be delayed this afternoon as subsidence
caps development until the arrival of the aforementioned upstream
shortwave trough and frontal boundary, which may not occur until
the late afternoon or early evening hours. A flatter cumulus field
will allow for highs to climb to the lower 90s by late afternoon,
with temperatures remaining in the mid to upper 80s behind a weak
Atlantic sea breeze boundary at coastal locations. This sea
breeze will push inland, colliding with the inland moving Gulf
coast sea breeze near the U.S. Highway 301 corridor before sunset,
where scattered to numerous showers and thunderstorms should
blossom and move slowly. Meanwhile, we expect an increase in
convective coverage across southeast GA this evening as the
frontal boundary sinks southeastward, and a few stronger storms
will be possible through around midnight in these areas. The main
hazards will be downburst winds of 40-50 mph, along with heavy
downpours and frequent lightning strikes. One or two storms along
or east of the U.S. Highway 301 corridor in northeast and
north central FL may pulse and also become strong late this
afternoon or early this evening, but overall activity should be
less in coverage and intensity for our region than the past few
evenings.

Convection developing just ahead of the frontal boundary should
diminish overnight, with patchy fog and low stratus cloudiness
possibly developing across inland northeast and north central FL
towards sunrise. Lows tonight will generally fall to the lower 70s
inland and the mid to upper 70s at coastal locations.

&&

.MARINE...
Issued at 125 PM EDT Wed Sep 13 2023

Long period swells emanating from distant Major Hurricane Lee will
result in gradually building and increasingly rough seas through
Saturday. Small Craft should exercise Caution this afternoon if
venturing offshore, where seas will build to 4-6 feet. Seas will
build to Small Craft Advisory levels of 5-7 feet offshore
beginning early this evening, with near shore seas building to
Caution levels this evening and then Small Craft Advisory levels
overnight or early Thursday. Meanwhile, a cold front moving
through the southeastern states will cross the Georgia waters
after midnight tonight and will then move through the northeast
Florida waters on Thursday morning. High pressure building over
the Great Lakes states in the wake of this front will wedge down
the southeastern seaboard beginning on Thursday afternoon,
resulting in strengthening onshore winds. Widespread showers and
thunderstorms will develop near and behind this cold front as it
stalls over the Florida peninsula. Weak low pressure may then
develop along the stalled front over the eastern Gulf of Mexico
late in the weekend, resulting increasing chances for showers and
thunderstorms beginning on Saturday night and continuing into
Sunday. Winds and seas will gradually diminish late in the weekend
as Hurricane Lee impacts coastal New England and Atlantic Canada.

Seas will peak in the 7-9 foot range offshore from Thursday night
through Friday night, with seas near shore reaching the 5-7 foot
range during the same time frame. Seas will fall back to Caution
levels offshore by Sunday, while seas near shore fall back to
Caution levels by Saturday night.

Rip Currents: Long period swells emanating from distant Major
Hurricane Lee will result in gradually building and increasingly
rough surf through Friday night. Breakers will build to 4-5 feet
this afternoon at the northeast FL beaches, with 3-4 foot
breakers expected at the southeast GA beaches. Wave heights will
continue to build on Thursday, with High Surf Advisories likely
being required at all area beaches by Thursday, with breakers
peaking in the 6-8 foot range through Friday at the northeast FL
beaches and 5-7 feet at the southeast GA beaches. A high risk of
deadly rip currents will continue into the weekend at all area
beaches.

&&

.FIRE WEATHER...
Issued at 125 PM EDT Wed Sep 13 2023

Light northwesterly transport winds will prevail this afternoon,
with breezy onshore surface winds developing by mid-afternoon at
coastal locations. Fair daytime dispersion values are forecast
this afternoon at most locations. Surface and transport winds will
become north-northeasterly towards sunrise on Thursday, with
breezy conditions developing at coastal locations by the late
morning or early afternoon hours. Fair daytime dispersion values
are again forecast on Thursday afternoon across our area. Breezy
northeasterly surface and transport winds will then overspread our
area

&&

.HYDROLOGY...
Issued at 125 PM EDT Wed Sep 13 2023

Minor flooding will continue along lower portions of the Satilla
River near the Atkinson gauge, with water levels gradually falling
below flood stage by Sunday evening.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  71  89  70  85 /  30  60  60  50
SSI  79  88  76  84 /  30  50  60  50
JAX  73  90  72  85 /  30  60  40  50
SGJ  77  88  78  85 /  30  50  50  60
GNV  72  91  71  88 /  30  70  40  50
OCF  72  92  72  89 /  30  70  40  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through late Thursday night for FLZ124-125-
     133-138.

GA...High Rip Current Risk through late Thursday night for GAZ154-166.

AM...Small Craft Advisory from 2 PM Thursday to 5 AM EDT Saturday for
     AMZ450-452.

     Small Craft Advisory from 6 PM this evening to 5 AM EDT Saturday
     for AMZ454-470-472-474.

&&

In the hours before

Special weather statement, Sep 13, 8:04 AM EST, 5 hours 41 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
904 AM EDT Wed Sep 13 2023

FLZ033-125-133-325-131330-
Coastal St. Johns FL-South Central Duval FL-Coastal Duval FL-
Inland St. Johns FL-
904 AM EDT Wed Sep 13 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 930 AM EDT...

At 904 AM EDT, Doppler radar was tracking a strong thunderstorm over
Bayard, or 7 miles southwest of Ponte Vedra Beach, moving east at 15
mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ponte Vedra Beach, Jacksonville Beach, Palm Valley, Sawgrass,
Nocatee, Bayard, Durbin, and Guana River State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3005 8157 3019 8160 3032 8136 3024 8134
      3006 8128
TIME...MOT...LOC 1304Z 254DEG 12KT 3016 8148

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Local storm report, Sep 13, 8:43 AM EST, 5 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
943 AM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     Tstm Wnd Dmg     5 SW Atkinson           31.16N 81.91W
09/12/2023                   Brantley           GA   911 Call Center

            Tree down on Knox Rd caused by thunderstorm
            winds. Time estimated by radar.

&&

DRD
Local storm report, Sep 13, 9:02 AM EST, 4 hours 43 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
1002 AM EDT Wed Sep 13 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     Tstm Wnd Dmg     2 NE Homeland           30.87N 82.00W
09/12/2023                   Charlton           GA   911 Call Center

            Thunderstorm winds caused damage to a home
            off Highway 301, including multiple electric
            wires down. Time estimated by radar.

&&

DRD
Special weather statement, Sep 13, 9:53 AM EST, 3 hours 52 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1053 AM EDT Wed Sep 13 2023

FLZ038-138-131530-
Coastal Flagler FL-Inland Flagler FL-
1053 AM EDT Wed Sep 13 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN FLAGLER COUNTY
THROUGH 1130 AM EDT...

At 1053 AM EDT, Doppler radar was tracking a strong thunderstorm near
Palm Coast, moving southeast at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Marineland, Beverly Beach, and
Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2947 8108 2946 8112 2943 8110 2941 8115
      2938 8116 2957 8141 2963 8134 2963 8132
      2967 8126 2966 8125 2967 8122 2969 8123
      2969 8122 2970 8122 2970 8124 2973 8120
      2958 8112
TIME...MOT...LOC 1453Z 300DEG 15KT 2956 8131

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON
Special weather statement, Sep 13, 10:26 AM EST, 3 hours 19 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
1126 AM EDT Wed Sep 13 2023

FLZ038-138-131545-
Coastal Flagler FL-Inland Flagler FL-
1126 AM EDT Wed Sep 13 2023

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN FLAGLER COUNTY
THROUGH 1145 AM EDT...

At 1126 AM EDT, Doppler radar was tracking a strong thunderstorm over
Flagler Beach, moving southeast at 15 mph.

HAZARD...Wind gusts around 40 mph and minor flooding due to heavy
         rainfall.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor flooding due to heavy rainfall is
         possible.

Locations impacted include...
Palm Coast, Flagler Beach, Bunnell, Beverly Beach, and Espanola.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2946 8110 2946 8112 2943 8110 2942 8114
      2941 8115 2928 8115 2946 8138 2961 8116
      2957 8111 2952 8110
TIME...MOT...LOC 1526Z 318DEG 13KT 2947 8118

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NELSON

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 rip current. Local standard time, as filed.

Rip Current, Coastal Nassau

When
September 13, 1:45 PM EST
Where
Coastal Nassau forecast zone
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Fire Department/Rescue
Coordinates
30.611, -81.771 (the zone’s center; the record gives no point)

The body of a missing 14-year-old male was recovered on 9/14 after being overtaken by a rip current on 9/13. An adult and another teenager were also caught in the rip current, but they were rescued and transported to a local hospital in stable condition.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Rip Current, Coastal Nassau2023-09-1314MaleIn WaterDirect

What these are

Rip Current
A narrow, fast current flowing away from the beach that caused a drowning or rescue.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2023Every state in 2023This day in weather historyWarnings in Florida, September 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1130523.